The number of hospital admissions for life-threatening allergic reactions has more than doubled in the last 20 years, figures show.
Data obtained by drugs regulator the Medicines and Healthcare products Regulatory Agency (MHRA) shows there were 25,721 admissions to England’s hospitals for allergies and anaphylaxis in 2022/23, more than double the 12,361 two decades before.
For food-related anaphylaxis and other adverse reactions, the figures jumped from 1,971 admissions in 2002/03 to 5,013 last year.
All the admissions were the most serious cases as they required hospital admission.
The figures suggest anaphylaxis is on the increase though some of the rise may be due to changes in population figures.
The MHRA said it has strengthened its guidance on how to recognise and respond to signs of anaphylaxis, including the use of adrenaline auto-injectors (EpiPen and Jext), which are prescribed to people at risk of anaphylaxis.
It said the immediate steps taken in response to anaphylaxis can be the difference between life and death.
Anaphylaxis is a life-threatening allergic reaction caused by food, medicine or insect stings.
People should call 999 if they think they or someone else is having an anaphylactic reaction.
Symptoms come on rapidly and include swelling of the throat and tongue; difficulty breathing or breathing very fast; difficulty swallowing, tightness in the throat or a hoarse voice; wheezing, coughing or noisy breathing; feeling tired or confused; feeling faint, dizzy or fainting; and blue, grey or pale skin, lips or tongue.
People may also have a rash which is swollen, raised or itchy.
In updated guidance, the MHRA offered people fresh advice on lying down if they think they are suffering anaphylaxis.
It said people at risk should always carry two auto-injectors, regularly check they have not expired and ensure they know how to use the brand prescribed.
The MHRA guidance says the steps people should take, in order, are: use their auto-injector pen immediately if they have any signs of anaphylaxis; immediately dial 999 and say anaphylaxis; lay down flat and raise their legs (or if pregnant, lay on the left side); stay lying down even if they feel better and use a second auto-injector if they have not improved after five minutes.
Laura Squire, MHRA chief officer for healthcare quality and access, said: “These figures highlight just how serious the consequences of allergies can be, and the rising numbers of hospitalisations highlight the need to know how to act in an emergency.
“Knowing how to use an adrenaline auto-injector and what to do afterwards is crucial when responding in an emergency, whether you’re having the reaction yourself or helping someone else.
“Anaphylaxis is scary for everyone involved and, when it strikes, it’s not easy to remember what the right steps are.
“That’s why we want to encourage everyone to download our guidance now so they can be confident they’re doing the right thing if they’re ever in that situation.”
Tanya Ednan-Laperouse, co-founder of the Natasha Allergy Research Foundation, whose daughter Natasha died aged 15 after eating a Pret baguette containing sesame, said: “These figures released from the MHRA are sadly not surprising; we are facing an allergy epidemic with the numbers of people being hospitalised for anaphylaxis, and notably food-related anaphylaxis, rising year after year after year.
“The largest increase in food allergy diagnosis has been in children 15 and under, and now we are seeing between one and two children in every classroom living with a diagnosed food allergy.
“Raising public awareness of what to do in an allergy/anaphylaxis medical emergency, such as understanding how and when to use adrenaline auto-injectors, is vital but we can’t put all the responsibility on to the shoulders of those living with this condition.
“It is time for the Government to prioritise allergy medical research, treatment and care within the health system, starting by appointing an allergy tsar to develop a national allergy strategy.”